A Case of Metformin-Related Megaloblastic Anemia Presenting with Palpitation

Gholoobi, Arash (2015) A Case of Metformin-Related Megaloblastic Anemia Presenting with Palpitation. Journal of Patient Safety & Quality Improvement, 3 (2). pp. 233-237.

[img]
Preview
Text
PSJ_Volume 3_Issue 2_Pages 233-237.pdf

Download (263kB) | Preview
Official URL: http://psj.mums.ac.ir/article_4178.html

Abstract

Introduction:Metformin is the cornerstone of medical treatment in most diabetic patients with many beneficial effects on cardio-metabolic parameters. However, long term metformin is a known pharmacological cause of vitamin B12 deficiency leading to neurological symptoms, megaloblastic anemia and increased levels of serum homocysteine. Moreover, it is well known that vitamin B12 deficiency-induced neurologic symptoms precede the appearance of megaloblastic anemia. Case:We herein report the case of an old woman with a history of long term metformin consumption who visited the cardiology clinic with the chief complaint of palpitation due to megaloblastic anemia without any neuropsychiatric symptoms. She was successfully treated with a parenteral regimen of vitamin B12 within two months. Conclusion:Although annual measurement of serum vitamin B12 levels could be considered in patients on long-term metformin therapy, yet it seems more reasonable and cost-effective to prevent vitamin B12 deficiency and its related adverse effects with annual prescription of parenteral vitamin B12 in all such patients.

Item Type: Article
Subjects: W General medicine- Health professions
Divisions: Journals > J Patient Safety & Quality improvement
Depositing User: psj psj
Date Deposited: 27 Sep 2017 13:23
Last Modified: 27 Sep 2017 13:23
URI: http://eprints.mums.ac.ir/id/eprint/5080

Actions (login required)

View Item View Item